Advertisement -- Learn more about ads on this site.


    SLBBW66   7,193
SparkPoints
7,000-8,499 SparkPoints
 
 
This ain't gonna be pretty..

Thursday, April 10, 2008

In my last blog entry, I was still in shock from being diagnosed with Stage 3 Kidney Disease. I was also very angry because the lab info that gave me that diagnosis had literally been in my medical files for years. Ok, so I’ve got it and I’m handling it.. But, I hafta say, I’m not getting much help from my healthcare professionals.
I launched myself into a frenzy of fact finding, advice, and diet advice. The diet for kidney disease is difficult and bewildering. Many of the “healthy” food we take for granted like whole grains, low fat milk, even potatoes, beans and tomatoes are a problem. Again, I’m handling it, and actually enjoying figuring out satisfying meals that meet the requirements.
At first, my most discouraging problem was fatigue. It had become noticeable a few months ago, which is why I found Spark People and started changing the way I live. I lost weight. I exercised until I injured myself. But, everyday, my fatigue worsened to the point of exhaustion with minor tasks. My “bottom” was the day at Wal-Mart when I realized I could not…. walk..one…step…further. I asked for a “scooter”. None were available. I left, that is.. I very very slowly hobbled to my car, totally exhausted.
In my web searching, I learned that anemia often accompanies kidney disease. That must be it! I’m anemic! Makes sense, even though it’s kinda scary. The anemia, like kidney disease, can progress and without intervention.. Well you have to have red blood cells, yanno? I called the pod people at the medical center and asked about getting lab work to confirm my suspicion and should I take iron? We’ll get right back to you on that! They did. “When you come back (in 3 months) we’ve ordered some blood work. In the meantime, we recommend you take multivitamins”. Cue one p***ed off southern belle!!! In order to get my way, I presented myself to the ER. I described my symptoms of steadily increasing muscle weakness, loss of stamina, extreme fatigue and the complete change in my daily life. They ordered blood work and a urine specimen. The nurse practitioner, a very sympathetic woman, looked at the results, summoned me back to the exam room with these words, “I have found your problem”. Weeeeeeeeeeeee. :) but scared, too.

“You have a bladder infection”. Ta da! Was she serious???? Unfortunately, she was.

I was not anemic, far from it. Everything else was pretty much the way it was the last time I had lab work, and they had even included thyroid function tests which were completely normal. I drove home feeling EXACTLY like a person on Mystery Diagnosis.
I pondered over the next hour or so. I am an RN in case you didn’t know that, so I took my new information and started crawling all over the web. Not anemic? Then, what could cause this… crippling weakness?? Well, for one thing, neuromuscular diseases. ALS, Guillian Barre syndrome, MS and lotsa other unpleasant acronyms for progressive, crippling nerve-muscle diseases. Ruled out MS pretty quickly as it is a disease primarily of young adults. Guillian Barre progresses in a very singular fashion, not like my symptoms. ALS (also known as Lou Gherig’s disease) symptoms were a bit more troubling, so I looked at it a lot. Eventually, I clicked on a link that took me to a page about the adverse side effects of cholesterol lowering drugs, commonly called statins. There are pages of “testimony” and hundreds of people complaining about their muscle weakness, fatigue, loss of stamina and muscle pain (which I also had, but it seemed less important..somehow). There are at least a dozen people who claim that they or their loved ones contracted ALS (a VERY rare disease) from taking statins. On the medical sites, one of the warnings for statins is to report muscle weakness, etc etc to your physician immediately. I had.
I decided to check out ALL of my medications. I was taking metformin, which is a diabetes drug that is contraindicated (DON’T GIVE IT) for people with kidney disease. I was taking TRICOR (to reduce lipid levels) which has the exact same warnings as statins. But worse, you’re not supposed to take them together! The FDA has warned physicians to not prescribe these two medicines together because each can make the other’s side effects worse AND cause kidney failure!!!
I have taken my last doses of lovastatin and Tricor. I’ll take my chances with cholesterol; at least I’ll be able to walk, hopefully. Many of those patient reports said that symptoms did not completely disappear after they discontinued the drugs. I literally threw my metformin bottle across the room (hey, the cats liked it).
One of the most positive health responses I have had since changing my nutrition is that my blood pressure readings have dropped like a stone! I believe I am one of those people who is ultra-sensitive to salt. I’m currently taking four meds for blood pressure. I’m weaning myself off of one of them (the beta-blocker) for lots of reasons. So far, my blood pressure has continued to be like a 12 year old.

I’m sure you’re sick of reading this, if you even got this far.. Lol! But, if nothing else, thanks to SP for providing me with a place to rant and terrific tools to keep me healthier.. In many ways!

Go look up your prescription side effects, folks!
(Hint: Don't expect your MD to do it for you)

emoticon
SHARE
  Member Comments About This Blog Post:

AMBERROGUE 4/18/2008 4:08PM

    emoticon Hang in there!

Report Inappropriate Comment
APRILMAY1956 4/11/2008 3:48PM

    SLBBW- If you ever do develop anemia from the kidney disease, my lifesaver was a drug called Procrit. It somehow provides a hormone I think that helps your body make the red blood cells it lacks. I dragged around like a rag doll until I switched doctors and the new nephrologist said you are anemic, from the kidney disease and this will help. The down side is that you have to inject yourself, but since you are a nurse, this would be a snap for you. You need to share this info about Metformin and statins on the ESRD group and diabetes group. It may help someone.
Also, I'm a "Lost" fan as well. Who do you like better Sawyer or Jack? /Your pal -am
emoticon

Report Inappropriate Comment
MOM2ACAT 4/11/2008 11:37AM

    (((HUGS)))) I'm sorry you are having such a rough time right now; I will keep you in my prayers, hope you can get it all straightended out and feeling better soon!

Report Inappropriate Comment
PATRICIA441 4/10/2008 2:35PM

  Where do you get your medications from? Our pharmacy here is very careful about drug interactions and will call the doctor and tell them if they see a problem. My DH is having some problems and it is test after test at this point we are ready to scream so I do understand the frustration. It is good and bad that you are in the medical field because we always tend to know too much and again not enough and think the worse. Sounds like you are on a lot of medications, hopefully you can get them under control. Will keep you in thought and prayer. Pat

Report Inappropriate Comment

Add Your Comment to the Blog Post


Log in to post a comment.